A report published in the New England Journal of Medicine describes the case of a 25-year-old woman who developed methemoglobinemia following the use of topical benzocaine.
According to clinicians from the Miriam Hospital in Providence, RI, the patient presented with generalized weakness, fatigue, shortness of breath and skin discoloration. “Measurements of arterial blood gases included a partial pressure of arterial oxygen of 120 mmHg and a calculated oxygen saturation of 100%; however, when measured by CO-oximetry, the oxygen saturation was 67%. The percentage of methemoglobin was 44%,” the authors reported.
The patient reported that the night before she presented to the emergency department, she had used large amounts of topical benzocaine to relieve a toothache. Topical benzocaine-containing products are available over-the-counter to provide temporary relief of pain due to minor irritation, soreness, or injury of the mouth and throat. However, since 2006, the Food and Drug Administration has been alerting the public of the potential risk of methemoglobinemia associated with the use of these products; more than 400 cases have been reported to the Agency. In 2018, the FDA required manufacturers to make changes to the labeling indicating that only a small amount of product should be applied no more than 4 times per day.
Signs of methemoglobinemia can develop quickly after use (within minutes to 1 or 2 hours) and can include pale, gray or blue colored skin, lips, and nail beds. Symptoms may also include headache, lightheadedness, confusion, shortness of breath, fatigue and tachycardia. Patients at increased risk for methemoglobinemia include those with breathing problems (ie, asthma, bronchitis, emphysema, smokers), heart disease, patients with certain inborn deficits (ie, glucose-6-phosphodiesterase deficiency, hemoglobin-M disease, NADH-methemoglobin reductase [diaphorase 1] deficiency, and pyruvate-kinase deficiency), and the elderly.
In this case, the patient was treated with intravenous methylene blue and eventually had complete resolution of her symptoms. “Methemoglobinemia can occur after exposure to a number of medications, including topical anesthetic agents such as benzocaine, through metabolic pathways that appear to vary from person to person, which may account for the unpredictability of this complication,” the authors concluded.
For more information visit nejm.org.